Skip to main content
padlock icon - secure page this page is secure

Organophosphorus poisoning and anaesthesia

Buy Article:

The full text article is temporarily unavailable.

We apologise for the inconvenience. Please try again later.

Organophosphorus compounds, used as insecticides and agents of chemical warfare, are a major global cause of health problems. These irreversible inhibitors of cholinesterase produce three well-recognised clinical entities: the initial cholinergic phase, which is a medical emergency often requiring management in an intensive care unit; the intermediate syndrome, during which prolonged ventilatory care is necessary; and delayed polyneuropathy. In addition, disturbances of body temperature and endocrine function, electrolyte imbalances, immunological dysfunction and disorders of reproduction have been reported in animals and man. Vocal cord paralysis, pancreatitis, cardiac arrhythmias and a wide range of neuropsychiatric disorders are known to follow acute and chronic exposure to organophosphorus compounds. As a result of the inhibition of plasma cholinesterase, there can be increased sensitivity to drugs hydrolysed by this enzyme, e.g. suxamethonium and mivacurium. The inhibition of acetylcholinesterase causes dysfunction at the neuromuscular junction which can produce altered responses to nondepolarising neuromuscular blockers. Anaesthetists may encounter patients exposed to organophosphorus compounds either following acute poisoning, trauma (warfare) or as patients with a wide range of nonspecific disorders presenting for surgery. The traditional use of oximes and atropine in treatment has failed to reduce the morbidity and mortality associated with poisoning. The roles of agents that have reduced the toxicity of organophosphorus compounds in animal experiments are discussed as potential therapeutic agents. There is an urgent need for accurate information on the problems associated with exposure to organophosphorus compounds. This would best be achieved by collaborative research between technologically advanced countries and developing countries, where organophosphorus compounds are a leading cause of ill health.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: Chemicals; Complications; organophosphorus compounds; poisoning

Document Type: Review Article

Affiliations: Medical Toxicology Unit, Guy's and St Thomas' Hospitals, Avonley Road, London SE14 5ER, UK

Publication date: 01 November 1999

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more